Alert archive / North Carolina / Flash Flood Warnings in 1998
Flash Flood Warning 8, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this flash flood warning at Jan 7, 1998, 11:11 PM EST for Polk County, Rutherford County, North Carolina. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 7, 1998, 11:11 PM EST (04:11 UTC)
- Expired
- Jan 8, 1998, 4:00 AM EST
- In force
- 5 hr
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
Counties Polk County, NC, Rutherford County, NC
The radar
The Greer radar (KGSP), 53 km from the middle of the area, began a volume at 04:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.2 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 203 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 564 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 199 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 080412 FFWGSP NCC023-027-111-149-161-080900- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 1111 PM EST WED JAN 7 1998 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 400 AM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN WEST NORTH CAROLINA ...BURKE COUNTY...CALDWELL COUNTY...MCDOWELL COUNTY ...POLK COUNTY...RUTHERFORD COUNTY WEATHER RADAR SHOWED MODERATE TO HEAVY RAIN MOVING NORTHEAST INTO THE FOOTHILLS LATE WEDNESDAY EVENING...WITH SOME RAINFALL RATES MORE THAN AN INCH AN HOUR. SHERIFF DEPARTMENTS REPORT MANY STREAMS OR CREEKS APPROCHING BANKFULL AND WITH ADDITIONAL RAIN ON THE WAY AND NEARLY SATURATED GROUND...IT IS LIKELY THAT WIDEPSREAD FLOODING WILL BE OBSERVED. REMEMBER THAT SEVENTY FIVE PERCENT OF ALL FLOOD FATALITIES ARE THE RESULT OF EITHER DRIVING INTO FLOOD WATERS OR CHILDREN PLAYING IN OR NEAR DRAINAGE DITCHES OR STREAMS.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Jan 7, 8:40 PM EST, 2 hours 31 minutes earlier.
Area forecast discussion, Jan 7, 8:40 PM EST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC 840 PM EST WED JAN 07 1998 FORECASTS LOOK ON TRACK. WE ARE WATCHING SEVERAL MESOS ENTERING OUR WESTERN COUNTIES AND HAVE JUST RECEIVED A TORNADO REPORT FROM FFC ON STORM ENTERING ELBERT COUNTY. WIND PROFILES GOOD FOR BOW ECHOES AND BOOKEND TORNAODES AND PLENTY OF CONVECTIVE INSTABILITY TO KEEP THINGS GOING WELL INTO NIGHT. ONLY QUESTION I HAVE IS HOW FAR NORTH SQUALL LINE WILL MIGRATE. HELLICITY VERY HIGH FROM GSO SOUNDING BUT QUESTION ITS VALIDITY WITH SHORT SOUNDING. IT IS TO BAD A SECOND RELEASE WAS NOT MADE IN THIS SITUATION. NEAL
In the hours before
Special weather statement, Jan 7, 6:05 PM EST, 5 hours 6 minutes before
GAZ010-017-018-026-028-029-NCZ033>037-048>059-062>072-082-SCZ001>014- 019-080100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 605 PM EST WED JAN 7 1998 ...SEVERE THUNDERSTORMS POSSIBLE THIS EVENING... AN UNSEASONABLY WARM AND MOIST AIR MASS WILL REMAIN ACROSS THE SOUTHEAST THIS EVENING. VERY STRONG SOUTHERLY WINDS JUST ABOVE THE SURFACE WILL CONTINUE TO FEED MOIST AIR INTO THE WESTERN CAROLINAS AND EXTREME NORTHEAST GEORGIA. SHOWERS AND THUNDERSTORMS DEVELOPED ACROSS MUCH OF GEORGIA DURING THE AFTERNOON...AND SOME OF THEM HAD REACHED SEVERE LEVELS. A LINE OF THUNDERSTORMS WILL CROSS NORTHEAST GEORGIA...UPSTATE SOUTH CAROLINA...AND PARTS OF WESTERN NORTH CAROLINA THIS EVENING. SOME OF THESE COULD BECOME SEVERE...WITH DAMAGING WINDS THE GREATEST THREAT. WITH SUCH STRONG LOW-LEVEL WINDS...ISOLATED TORNADOES ARE ALSO POSSIBLE. SPOTTER GROUPS SHOULD BE PREPARED TO ACTIVATE. PEOPLE SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS THIS EVENING. STAY TUNED TO YOUR FAVORITE RADIO OR TELEVISION STATION TO GET THE LATEST INFORMATION...INCLUDING ANY WATCHES OR WARNINGS. ZOLTOWSKI
Special weather statement, Jan 7, 7:23 PM EST, 3 hours 48 minutes before
SCZ001-002-003-004-005-006-007-010-011-012-019-NCZ064-065-066-067- GAZ026-028-029-080330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 723 PM EST WED JAN 7 1998 A LINE OF SHOWERS WITH A FEW THUNDERSTORMS WILL MOVE THROUGH THE AREA IN THE NEXT COUPLE OF HOURS...POSSIBLY ASSOCIATED WITH STRONG WIND GUSTS. AT 705 PM DOWN TREES AND POWER LINES WERE REPORTED IN TOCCOA...WHICH IS IN STEPHENS COUNTY GEORGIA. WINDS SPEEDS A FEW THOUSAND FEET ABOVE THE GROUND ARE BETWEEN 60 AND 70 MPH. THESE STORMS WILL BE CAPABLE OF BRINGING THIS STRONG WIND TO THE SURFACE. BECAUSE THE GROUND IS NEARLY SATURATED IN MOST PLACES...TREES WILL BE UNUSUALLY SUSEPTIBLE TO FALLING. AS THESE STORMS MOVE THROUGH YOUR AREA BE PREPARED FOR THE POSSIBILITY OF DOWNED TREES AND POWER OUTAGES. KAJ
Special weather statement, Jan 7, 7:23 PM EST, 3 hours 48 minutes before
SCZ001-002-003-004-005-006-007-010-011-012-019-NCZ064-065-066-067- GAZ026-028-029-080330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 723 PM EST WED JAN 7 1998 A LINE OF SHOWERS WITH A FEW THUNDERSTORMS WILL MOVE THROUGH THE AREA IN THE NEXT COUPLE OF HOURS...POSSIBLY ASSOCIATED WITH STRONG WIND GUSTS. AT 705 PM DOWN TREES AND POWER LINES WERE REPORTED IN TOCCOA...WHICH IS IN STEPHENS COUNTY GEORGIA. WINDS SPEEDS A FEW THOUSAND FEET ABOVE THE GROUND ARE BETWEEN 60 AND 70 MPH. THESE STORMS WILL BE CAPABLE OF BRINGING THIS STRONG WIND TO THE SURFACE. BECAUSE THE GROUND IS NEARLY SATURATED IN MOST PLACES...TREES WILL BE UNUSUALLY SUSEPTIBLE TO FALLING. AS THESE STORMS MOVE THROUGH YOUR AREA BE PREPARED FOR THE POSSIBILITY OF DOWNED TREES AND POWER OUTAGES. KAJ
Local storm report, Jan 7, 10:07 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1007 PM EST WED JAN 07 1998
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
915 PM 3 SW EASLEY SC TORNADO
01/07/98 PICKENS TORNADO TOUCHDOWN ALONG
HIGHWAY 135 SOUTH. DAMAGE
TO MANY BUILDINGS...AND MANY
TREES AND POWERLINES DOWN.
REPORT FROM PICKENS COUNTY
SHERIFF OFFICE.
SABLocal storm report, Jan 7, 10:07 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1007 PM EST WED JAN 07 1998
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
915 PM 3 SW EASLEY SC TORNADO
01/07/98 PICKENS TORNADO TOUCHDOWN ALONG
HIGHWAY 135 SOUTH. DAMAGE
TO MANY BUILDINGS...AND MANY
TREES AND POWERLINES DOWN.
REPORT FROM PICKENS COUNTY
SHERIFF OFFICE.
SABSpecial weather statement, Jan 7, 10:31 PM EST, 40 minutes before
NCZ034-054-055-066>068-SCZ006>008-011>013-019-080530- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 1031 PM EST WED JAN 7 1998 ...THUNDERSTORMS WITH HIGH WINDS MOVING ACROSS THE REGION... A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA INTO THE EARLY MORNING HOURS. WIND SPEEDS A FEW THOUSAND FEET ABOVE THE SURFACE ARE BETWEEN 50 AND 70 MPH. SOME OF THE THUNDERSTORMS ARE CAPABLE OF TRANSLATING THESE WINDS TO THE SURFACE. AT 1017 PM...A SPOTTER FOR THE NATIONAL WEATHER SERVICE REPORTED A WIND GUST OF 51 MPH IN NORTHERN GREENVILLE COUNTY...IN THE COMMUNITY OF BLUE RIDGE. DUE TO THE GROUND BEING SATURATED...TREES WILL BE UNUSUALLY SUSCEPTIBLE TO FALLING. BE PREPARED FOR THE POSSIBILITY OF DOWNED TREES AND POWER LINES AS THESE STORMS MOVE THROUGH THE AREA AND STAY TUNED TO YOUR FAVORITE MEDIA OUTLET FOR LATER STATEMENTS AND POSSIBLE WARNINGS. MOYER
The office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 7, 11:11 PM EST | Flash Flood Warning | GSP | Burke, Caldwell | 5 hr |
| Jan 7, 11:11 PM EST | Flash Flood Warning | GSP | McDowell | 5 hr |
| Jan 8, 12:01 AM EST | Flash Flood Warning | GSP | Buncombe, Henderson, Transylvania, Yancey | 4 hr |
| Jan 8, 12:01 AM EST | Flash Flood Warning | GSP | Avery, Mitchell | 4 hr |
| Jan 8, 1:19 AM EST | Tornado Warning | GSP | Mecklenburg | 56 min |
| Jan 8, 1:47 AM EST | Tornado Warning | GSP | Cabarrus | 43 min |
| Jan 8, 2:09 AM EST | Tornado Warning | GSP | Rowan | 21 min |
| Jan 8, 3:59 AM EST | Flash Flood Warning | GSP | Avery, Mitchell, Yancey | 4 hr |
| Jan 8, 3:59 AM EST | Flash Flood Warning | GSP | Haywood, Jackson, Transylvania | 4 hr |
| Jan 8, 3:59 AM EST | Flash Flood Warning | GSP | Buncombe, Henderson | 4 hr |
| Jan 8, 4:05 AM EST | Flash Flood Warning | GSP | Burke, McDowell, Polk, Rutherford | 4 hr |
| Jan 8, 4:05 AM EST | Flash Flood Warning | GSP | Caldwell | 4 hr |
| Jan 8, 7:52 AM EST | Flash Flood Warning | GSP | Buncombe, Haywood, Henderson, McDowell, Transylvania, Yancey | 4 hr |
| Jan 8, 7:52 AM EST | Flash Flood Warning | GSP | Polk | 4 hr |
| Jan 8, 7:52 AM EST | Flash Flood Warning | GSP | Avery, Burke, Caldwell | 4 hr |
| Jan 8, 7:52 AM EST | Flash Flood Warning | GSP | Mitchell | 4 hr |
Nearby
Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.